problems with methotrexate?

just completed my 4th week on methotrexate 15mg and 5mg folic acid , went for my specialist nurse appointment who told me because of the sickness and nausea take folic acid every day except monday , when i got home she rang me to say she had spoken to the consultant and she wants me to stop the methotrexate from now , she is now sending me for a scan on my hands , does anyone know what this is for and whats next will they restart on aanother drug ? i wanted to carry on and see if my body got used to it but im quite confused with it all now ....?

17 Replies

oldestnewest
  • Hi there, I think the best thing you can do is go back to you RA nurse and ask her. Your consultant and RA nurse are the best people to ask as they know your particular circumstances. Good luck.

  • they may just want a pre treatment scan of your hands/feet to assess if there's any damage and to use as a baseline for future scans to check if they have got worse/better. they may then restart your mtx or if the nausea is really bad look at moving you onto injections rather than orally

  • Hi there, I too was told to take folic acid daily apart from Mondays, and was taken off the MXT tablet and put on Injections. No nausea now !! good luck with RA nurse :-)

  • Hi the scan is almost certainly to check if there is already any damage to your hands caused by the RA. When I was first diagnosed, I had hands, knees and feet x rayed. It is used as a bench marker for the future so if you have further scans, they can be compared against the original.

    The MTX tablets also made me very sick and nauseous. I was switched to the injections and apart from the occasional sickness it has been much better. Normally with MTX, you are advised to take folic acid every day except MTX day. some of us only take it once a week but my consultant switched me to 6 days a week to try and counteract the sickness.

    Suggest you go back and see the Nurse/consultant and ask what other treatments they are intending to use - you will certainly need some meds to see you through. It may be they will switch you to the injections as these now seem to be the more popular but do ask what they are planning - you have a right to know.

    Good luck. LavendarLady x

  • Hi - been on MTX 10 yrs and now on 25mg a week with 2.5mg folic acid a day except MTX day (which was prescribed only in recent yrs!) Feel naseous day after taking the MTX but take Lanzaprazole (sp?) once a day before a meal which helps the nausea. My cons. told me to give MTX at least 8 wks to settle in but we are all different so you may need something else as I never felt nausea when I took lower dose MTX. Good luck with it and keep talking to your RA cons. and nurse to see what they plan for you.

    Keep optimistic!!

    Lynn

  • HI . I HAVE BEEN ON THE MTX ORAL FORM IN THE PAST AND FELT SICK FOR A WHILE BUT IT DID SETTLE DOWN, I NOW HAVE THE INJECTION FORM OF MTX WHICH I DO MYSELF AND HAVE NO NAUSEA,HOPE THIS HELPS.

  • I have had hand scans,, they use ultrasound took look for inflammation in the hands.. the level of inflammation shows the level of disease activity .

  • I had to move off methotrexate. but there are plenty of other drugs.. my last hand scan . showed that my steroids and gold injections had stopped the inflammation

  • thankyou for all the responces i feel completly down and out i had said i have been sick but i could cope with it but i will talk to the ra nurse on monday and ask her whats next i feel a bit abandoned to be honest , i think there concerned about my hands as they were swelled up when i went to the ra nurse i have had them xrays already ..........

    ill let you all know on monday how ive got on ...

    xxxx thankyou for the support means alot

  • hello,

    i had to stop taking mtx tabs after my fifth week as i had sever naseua, severe dizzy spells, very bad migranes so bad i was hospitilised! they put me on mtx injections and folic acid every day bar the injection day. best of luck- im sure the hand scan is a before treatment scan- i had to get mine done 2 :)

  • hi laney thankyou for that its nice to hear from someone whos had the same problem...x

  • I had my hands & feet xrayed at my first consultation with RA spec. My understanding is that this was for a base line. For future xrays to determine say every 5 years how much degeneration there is/ destruction and how fast. That was my understanding. Not sure why they took you off methotrexate, without some blood work.

    Gina.

  • hi gina they just took me off i thought my folic acid would be upped or something i was only on 5mg 3 days after the mtx , all i was told was the mtx was to stop and i was going to be sent for hand scans i had hand and foot xrays when i was diagnosed 5 weeks ago , i rang the ra nurse and some of you here suggested and she said that they wanted to see on the scans how bad the imflamation is and the wear before they start me again on something else , i did tell her im shocked they stopped the mtx , im having a terrible day today and just want to get it sorted or feel like they are going somewhere with this ...x

    thankyou for the support ..

  • Hi,

    When I started MTX 2 years ago. 4 x 2.5mg once a week and 5mg every day except the MTX day I felt like crap for 2 to 3 days after taking the MTX. Sticking with it with an increase up to 5 x 2.5 a week at one point I am down to 2 x 2.5mg a week and I am feeling great. I am more mobile and have a lot less pain I no longer need Paracetamol. I would advise you to keep a check on your joints as they are very subseptible to wear. Early Occupational Therapy is a must. Also ensure that when taking MTX that your bloods are checked at least every 6 weeks. Since I have taken to calling the hospital and asking for blood test forms every 6 weeks the doseage of the MTX has come down and I feel that I am in control. Stick with it the sickness and tiredness will become a memory if it works for you as it has for me.

  • I also had great problems with methatraxate. I would turn into a monster for 3 days after taking it. I had pains, headaches, tiredness and was short tempered, and felt very sick. When I was sick as my mothers birthday meal out, I thought enough was enough and I was then put on injections. This was OK for a while, but it started all over again. I now do not take it, but take enbrel and hydroxicloroquine and am fine. If you try hard enough they will find you an alternative. You have to go to hell and back before they will give you the best treatment.

  • Maybe they are considering you for an anti tnf?

  • what is that ?

    x sharon

You may also like...